Heavy Rain, Hamilton
- When
- July 30, 5:00 AM MST to July 31, 5:00 AM MST
- Where
- Hamilton County, 0.69 mi N of Syracuse
- Reported by
- Public
- Coordinates
- 37.990, -101.750
Rainfall was 5.40 inches.
A cluster of showers and a few embedded thunderstorms in southeast Colorado propagated slowly into western Kansas. The showers and thunderstorms weakened as they encountered drier air in central Kansas later in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cluster of showers and a few embedded thunderstorms in southeast Colorado propagated slowly into western Kansas. The showers and thunderstorms weakened as they encountered drier air in central Kansas later in the day. Another area of thunderstorms develop in eastern Colorado later in the afternoon and moved into southwest Kansas that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 4:00 AM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Dodge City KS 600 AM CDT Sun Jul 30 2017 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Sun Jul 30 2017 Abundant mid and high level tropical moisture continues to feed from the tropical Pacific off the coast of Mexico and Baja California across the southwestern United States to the central Plains. A broad upper level ridge extending from western Texas to northern California will persist through Monday, and minor upper level troughs rotating around the anticyclone centered in western Texas will provide weak lifting to support showers and thunderstorms. Instability in western Kansas is marginal with soundings nearly moist adiabatic, and flow aloft is weak. Identifying and establishing any kind of continuity with the minor waves is difficult. Confidence in timing and coverage of showers and thunderstorms is challenging with weakly forced, moist air masses such as the one covering western Kansas. The cluster of thunderstorms that formed in southeast Colorado and propagated into far southwest Kansas weakened quickly after midnight, but the RUC suggests the presence of a mesoscale convective vortex in eastern Colorado. The MCV likely will move into western Kansas later this morning and will support maintenance of cloudiness with scattered showers and embedded thunderstorms. Rainfall rates will be high with any thunderstorms that form, but heavy rainfall should be localized in character. The anticipated heavy rainfall in the flash flood watch area in southwest Kansas did not materialize, although showers continue to bubble in the region covered by the watch. Because of ongoing rainfall, the watch will not be cancelled early but will be allowed to die naturally at 12Z. Temperatures today will be highly dependent on the extent of cloud cover. Assuming that there will be very limited insolation in the vicinity of the MCV expected to move across southwest Kansas, temperatures should remain well below seasonal averages. Surface high pressure centered in the upper Midwest behind the deep upper level trough moving off the east coast will persist today and Monday. Relatively dry air above the surface will continue to advect into eastern Kansas with H8 dewpoints under 10C. A plume of rich moisture will continue to feed from central Texas into the high plains of eastern Colorado, and another cluster of thunderstorms is likely to develop this afternoon in the upslope flow in eastern Colorado and New Mexico. The thunderstorm cluster should move southeast along the moist axis, and the best chance for heavy rain will be in far southwest Kansas. Confidence in heavy rainfall in southwest Kansas is not high enough to support a hydrologic headline for Sunday night. Temperatures at H8 cool slightly today, and lows tonight should fall into the low to mid 60s even with mostly cloudy skies. .LONG TERM...(Monday through Saturday) Issued at 349 AM CDT Sun Jul 30 2017 A deep upper level cyclone near the British Columbia coast will move into the northern Plains Wednesday and dig into the mean long wave trough position in the Mississippi Valley Thursday and Thursday night. The upper level high that was over western Texas early today will retrograde into western New Mexico by Tuesday, and the net result will be a disruption of the flow of mid and high level tropical moisture into the central part of the country. Pressures will fall in the northern Plains Monday in advance of the British Columbia upper level trough, and upslope flow into eastern Colorado will weaken. The heavy rain threat area will shift south to New Mexico and the Texas Panhandle where upslope moist flow will persist. Tuesday and Wednesday will be warmer with abundant sunshine and highs in the 80s. A cold front will move across Kansas Wednesday night and early Thursday as the British Columbia trough digs into the Mississippi Valley. Considerably drier air will spread into Kansas behind the cold front, and nighttime temperatures may fall into the 50s Friday and Saturday mornings. The upper level flow across the United States will become more zonal next weekend, and seasonably warm temperatures will return by Sunday. Occasional invasions of cool air will continue through at least mid August, and temperatures should average below climatology. A hotter regime will return to western Kansas in late August. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 600 AM CDT Sun Jul 30 2017 Scattered to numerous rain showers, with occasionally embedded thunder, will persist through much of Sunday. Coverage will likely diminish some around 20-21z, but did not attempt to show that break explicitly in the TAFs. Instead of the futile attempt of trying to time the showers with TEMPO groups, just generalized SHRA/VCSH in the 12z TAFs. VFR will prevail at the airports for the majority of this TAF package, although cig and/or vis will likely fall to MVFR or lower with passing convective showers. Locally heavy rain is expected. Outside of convection, cigs of 5-7k ft AGL will prevail with continued light SE winds. && .HYDROLOGY... Issued at 400 AM CDT Sun Jul 30 2017 Scattered showers and thunderstorms today and tonight will have high rainfall rates, and locally heavy rainfall may occur. Most of western Kansas can accommodate around three inches of rain before flooding will be a problem. Confidence in the occurrence and location of excessive rainfall is not high enough to justify issuance of another watch. The existing watch will be allowed to expire as scheduled at 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 63 76 61 / 60 60 50 30 GCK 78 62 75 60 / 70 50 50 20 EHA 84 62 78 61 / 60 60 50 40 LBL 84 63 76 62 / 80 60 50 30 HYS 79 62 80 61 / 40 30 20 10 P28 86 65 79 63 / 40 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for KSZ061-062-074-084. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Turner HYDROLOGY...Ruthi
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Sun Jul 30 2017 KSZ030-031-043>046-061>066-074>081-084>090-310945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Sun Jul 30 2017 /335 AM MDT Sun Jul 30 2017/ ...Locally Heavy Rainfall Possible this Morning... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rich mid and high level tropical moisture will continue, and high rainfall rates can be expected with scattered showers and thunderstorms today. Localized flooding is possible early this morning. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely again Monday, but the heavy rain threat area will shift south to New Mexico and Texas Monday night. A few thunderstorms are possible near the Colorado border Tuesday. A cold front will move across western Kansas Wednesday night and early Thursday, and scattered thunderstorms can be expected with the front. Instability will be minimal, and the potential for severe weather is very low. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Limited risk * Tuesday - Flooding: Limited risk - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
Rainfall was 5.40 inches.
Rainfall was 2.06 inches.
Water was over the pavement near Road 12 and Old Highway 160.
Water was over the surface near mile marker 53 on Highway 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716980, 716979, 716977, 716978.